*This website DOES NOT constitute treatment and only provides information and advice. For treatment (therapy and/or medications) you must go to a licensed professional in your area. Please note that anything said here is not private or confidential, as this is a public forum.
Hello, I believe I may be able to help you with your concern. Individuals will decide to take an antidepressant when they feel that their symptoms of depression, anxiety
, OCD, and/or phobias are too overwhelming for themselves and cause great distress in certain aspects of their lives. In addition, an individual will typically decide to take an antidepressant when they feel something is a miss in their lives and feel they cannot function "normally" as they once did
in area of work, social life, education, etc...Also the symptoms that the individual experiences have usually occurred for weeks to months and has gotten worse over time. These are usually when individuals will start to ask questions if they have a mental health disorder with their doctor and may be prescribed an antidepressant to help bring relief of their symptoms.
Yes individuals can come off an antidepressant after using it for 15 years or more and be psychologically stable, but I would recommend that the individual gradually taper off the antidepressant slowly to avoid withdrawal effects and also for the individual to have engaged in Cognitive Behavioral Therapy (CBT), so that they can heal from within and have increased their resilience and coping mechanisms of future psychological stressors. The antidepressant only treats the symptoms on the surface, not the underlying causes, but CBT will treat the underlying causes, which is why it would be important to incorporate a modality of therapy for treatment so that individuals may not have to rely on the medications for a long period of time.
And lastly, hundreds of studies documenting decades of antidepressant use has shown that the newer antidepressants like the SSRI's SNRI's, and even some of the atypical antidepressant (e.g. Wellbutrin) will have no long-lasting permanent effect on the brain. So even if a person uses the antidepressant for 15 or more years, there is no evidence to suggest that there would be long-term side effects and the research shows that when the medication is discontinued the brain and body return to their pre-medication state.
I hope this answers your questions and gives you some guidance on this issue. I wish you all the best with your treatment.
My goal is to provide you with excellent service, so if you ever have any further questions or concerns please do not hesitate to contact me at anytime. If I answered your question satisfactorily I would very much appreciate if you could rate my performance in helping you so that I can get credit for this question. Thank you very much